I was diagnosed HIV Positive in the end of February 2006. I went to see an HIV specialist and my initial pre HAART test results were: CD4 Count of 2, Viral Load > 750,000 a percentage of 3%. The doctor immediately started me on a HAART Regime (ZERIT, TRUVADA and KALETRA). The doctor stated to me upfront that he planned to put me on ZERIT temporarily and that if I mentioned or told people I was taking ZERIT they may tell me horror stories about the drug and he was correct. I trust my doctor and I know he is one of the best HIV specialists around. I have only been taking ZERIT for 8 weeks and don't expect to be on it more than 12 months if not less. Should I be concerned about the side effects I have heard about (facial wasting, etc...) considering that I will be on it temporarily?
Thank you for your post.
Yes, I'd be concerned about side effects.
I'm not sure where your doctor's coming from. In my view, there's no additional benefit of d4T (Zerit) in addition to tenfovir/FTC (Truvada) with lopinavir/ritonavir (Kaletra)-- only increased risk of toxicity, including lipoatrophy. You're the first patient that I've ever heard of taking this combo.
The available data on the Truvada + Kaletra regimen (or it's components) would suggest strongly that there is more than adequate potency, even in patients with very high viral loads.
I'd ask your doctor why he chose this regimen and to discuss the relative risks and benefits to you.
Best of health, BY